Ohio, 2023

Flash Flood and Flooding in Ohio, January 3, 2023

January 3, 2023 · NWS ILN · 15 events in 5 counties and zones

Showers and thunderstorms developed during the morning hours ahead of a low pressure system moving through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms developed during the morning hours ahead of a low pressure system moving through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 3, 6:20 AM EST, 10 minutes earlier.

Area forecast discussion, Jan 3, 6:20 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
620 AM EST Tue Jan 3 2023

.SYNOPSIS...
Rain will move through the region this morning, with
temperatures remaining well above normal. A cold front will move
through the region Wednesday, with cooler conditions expected
through the end of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Widespread precipitation (some of it heavy) currently exists on
a swath from northern Louisiana to southern Ohio, generally
following the leading edge of a strong push of theta-e at 925mb.
Convection is likely becoming surface-based in southern
Kentucky, per SPC mesoanalysis, but convection remains elevated
further north. By 12Z, some weak surface based instability may
reach the southern sections of the ILN CWA.

The rainfall over the next 6-12 hours is one of the key parts of
this forecast. 06Z model runs (HRRR/RAP) and a close monitoring
of radar trends would suggest that while the axis of heaviest
precipitation earlier seemed likely to move through the
Cincinnati area, it now appears that it will follow a SW-to-NE
axis a little further south of the previous forecast. This will
bring heavy rain and embedded convection through all of our
Kentucky counties and into southern Ohio. A swath of 2 to 3
inches could lead to some minor/localized flooding issues.
Anything heavier than that could produce some greater concern,
and radar trends will be monitored closely. Further north, for
the northern half of the ILN CWA, rainfall amounts of up to an
inch will be unlikely to cause any problems.

With a general trend toward a slower progression of this system
overall, precipitation is now expected to persist (at least in
the southeastern ILN CWA) well into the daytime hours. This may
help keep convection going into a time in which some weak SBCAPE
can develop for a small part of the forecast area. It also
presents a challenging temperature forecast. There is high
confidence that strong southerly flow will persist through the
day, but any persisting rain will make it harder for
temperatures to warm significantly. Even with that said, there
is still widespread model agreement in reaching the lower to mid
60s -- which would be similar to previous forecasts and close
to record values. This temperature forecast is nonetheless low
in confidence, and will be dependent on getting some clearing of
the precipitation shield during the daytime hours.

Here are the current daily record highs for January 3.

CVG -- 67 degrees -- 2004 and 1880
CMH -- 64 degrees -- 1950 and 1897
DAY -- 65 degrees -- 1897

One final note is that earlier dense fog north of Interstate 70
has largely drifted further off to the north, as a result of
the increasing southerly flow over the area. The previous Dense
Fog Advisory was cancelled at 115 AM.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
As the evening begins, it seems fairly likely that conditions
will be largely dry across the region. However, the area will
still be in the warm sector, with the cold front well upstream
in Illinois. As the front approaches, and the upper low very
slowly moves eastward, forcing will increase again after 00Z.
This will lead to another band of precipitation developing and
translating ENE through the area late tonight through Wednesday
morning. In terms of exact timing and placement, the range of
model solutions is quite large, so confidence in specifics is
low. By Wednesday afternoon, chances will be diminishing
quickly, as upper forcing departs and drier air begins to filter
in.

Another low-confidence temperature forecast for Wednesday,
mainly with respect to the timing of the cold front. However, as
the overall trend toward a slower solution has been observed, a
slower cold front would mean slightly warmer temperatures on
Wednesday -- upper 50s to mid 60s are now in the forecast.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Colder air finally infiltrates the local area Wednesday night
into Thursday as the closed upper level low propagates eastward
through the Great Lakes. The first portion of Thursday is
forecast to be dry, but deeper moisture and upper level support
moves in Thursday afternoon and evening, increasing the chance
for showers. NBM PoPs have been raised from Thursday evening
through Friday afternoon as cold air advection snow
showers/flurries are typically underdone at this range. The best
coverage will be across the north, with a vort- max moving
through the southern periphery of the closed low Thursday
evening/night. Accumulations are still expected to be light, but
with the extended period of chances, up to an inch may be
possible in the north. Will wait for high-resolution guidance in
future forecasts to update these expectations.

Dry weather is indicated for Friday night under high pressure
stretching from the Gulf Coast to the Ohio Valley. The next area
of low pressure is forecast to bring a chance for rain and snow
showers Saturday into Sunday, with light snow accumulations
again possible. High pressure and dry air return on Monday.

Throughout the long term period, temperatures are fairly
uniform following the cold air Wednesday night. Temperatures are
near to slightly above normal through the weekend and into
early next week.

&&

.AVIATION /11Z TUESDAY THROUGH SATURDAY/...
Rain will continue over the next several hours at the TAF sites.
While some of this rain is light -- and conditions have popped
up to MVFR or even VFR at times -- some pockets of heavy rain
will likely produce MVFR to IFR conditions. Some thunder is also
possible at KCVG/KLUK in the next few hours as well.

Winds have not increased as markedly as expected so far this
morning, but some 25-30 knot gusts still appear possible between
14Z-20Z.

A general diminishing trend in the rain is expected after 18Z,
and there will likely be some improvement to flight categories,
possibly to VFR levels. Conditions drop to MVFR again during
the mid to late evening. Additional rain and maybe some storms
will move in after 03Z, but confidence in timing and placement
is low with this activity.

OUTLOOK...MVFR ceilings and visibilities will continue Tuesday
night into Wednesday. MVFR conditions are possible again on
Thursday night into Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hatzos
NEAR TERM...Hatzos
SHORT TERM...Hatzos
LONG TERM...McGinnis
AVIATION...Hatzos
Hazardous weather outlook, Jan 3, 4:26 AM EST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
426 AM EST Tue Jan 3 2023

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-040930-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-
426 AM EST Tue Jan 3 2023

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ066-073>075-080-KYZ089>100-OHZ070>074-077>082-088-040930-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-
Adams-Pike-Scioto-
426 AM EST Tue Jan 3 2023

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...Today and tonight.

Occasional heavy rain is expected this morning. Some isolated or
minor flooding is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

HATZOS

In the hours before

Special weather statement, Jan 3, 5:08 AM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Wilmington OH
508 AM EST Tue Jan 3 2023

KYZ099-100-OHZ081-031045-
Mason KY-Lewis KY-Adams OH-
508 AM EST Tue Jan 3 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN MASON,
LEWIS AND SOUTHERN ADAMS COUNTIES THROUGH 545 AM EST...

At 507 AM EST, a strong thunderstorm was located near Mount Carmel,
moving northeast at 50 mph.

HAZARD...Wind gusts up to 45 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility will be poor and hydroplaning
         is possible.

Locations impacted include...
Maysville, Manchester, Vanceburg, Lewisburg, Tollesboro, Rome, Blue
Creek, Concord, Trinity, Kinniconick, Rectorville, Epworth, Ribolt,
Charters, Petersville, Stricklett, Helena, Sandy Springs, Mount
Gilead and Carrs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3841 8353 3842 8353 3842 8355 3843 8358
      3846 8358 3849 8359 3851 8361 3851 8363
      3852 8363 3852 8364 3848 8380 3865 8373
      3864 8370 3867 8370 3881 8328 3842 8330
TIME...MOT...LOC 1007Z 244DEG 44KT 3850 8370

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Hatzos
Special weather statement, Jan 3, 5:26 AM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Wilmington OH
526 AM EST Tue Jan 3 2023

KYZ100-OHZ081-088-031100-
Lewis KY-Scioto OH-Adams OH-
526 AM EST Tue Jan 3 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL LEWIS,
SOUTHEASTERN ADAMS AND SOUTHWESTERN SCIOTO COUNTIES THROUGH 600 AM
EST...

At 526 AM EST, a strong thunderstorm was located near Vanceburg,
moving east at 45 mph.

HAZARD...Wind gusts up to 45 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility will be poor and hydroplaning
         is possible.

Locations impacted include...
Portsmouth, New Boston, Vanceburg, Rosemount, Camp Dix, Rome, Sandy
Springs, Buena Vista in Scioto County, Saint Paul, Firebrick, West
Portsmouth, Kinniconick, Tannery, Turkey Creek Lake, Friendship,
Garrison, Stricklett and Rexton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3874 8338 3883 8293 3876 8289 3873 8298
      3873 8303 3870 8304 3868 8303 3866 8305
      3864 8305 3863 8307 3859 8307 3854 8312
      3854 8314 3849 8319 3847 8319 3845 8321
      3844 8321 3843 8324 3841 8342
TIME...MOT...LOC 1026Z 255DEG 39KT 3855 8339

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Hatzos
Special weather statement, Jan 3, 5:52 AM EST, 38 minutes before
Special Weather Statement
National Weather Service Wilmington OH
552 AM EST Tue Jan 3 2023

KYZ100-OHZ088-031115-
Lewis KY-Scioto OH-
552 AM EST Tue Jan 3 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL LEWIS AND
SCIOTO COUNTIES THROUGH 615 AM EST...

At 552 AM EST, a strong thunderstorm was located over Camp Dix,
moving northeast at 50 mph.

HAZARD...Wind gusts up to 45 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility will be poor and hydroplaning
         is possible.

Locations impacted include...
Portsmouth, Wheelersburg, New Boston, Vanceburg, South Webster, Head
of Grassy, Rosemount, Clarktown, Camp Dix, Franklin Furnace,
Sciotodale, Saint Paul, Minford, Kinniconick, Friendship, Stricklett,
Rexton, Firebrick, West Portsmouth and Haverhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3839 8340 3839 8346 3862 8341 3860 8329
      3862 8326 3878 8325 3891 8276 3885 8276
      3885 8265 3868 8271 3867 8277 3859 8275
      3857 8281 3859 8285 3876 8289 3873 8302
      3859 8307 3843 8324 3834 8323 3832 8334
TIME...MOT...LOC 1052Z 244DEG 44KT 3849 8330

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

The radar

The Cincinnati radar (KILN), 56 km away, was scanning. The volume nearest the first event began at 11:31 UTC.

Open the radar archive at this moment

Event by event

11 flood, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flood, Clermont

When
January 3, 6:30 AM EST to 8:30 AM EST
Where
Clermont County, 0.69 mi S of Bethel
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
38.960, -84.080

A basement was flooded along South Union Street.

Thunderstorm Wind, Clermont

When
January 3, 7:06 AM EST to 7:08 AM EST
Where
Clermont County, 1.36 mi W of Goshen
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
State Official
Coordinates
39.228, -84.195

A small tree was downed on Fay Road.

Thunderstorm Wind, Clermont

When
January 3, 7:07 AM EST to 7:09 AM EST
Where
Clermont County, 1.77 mi ENE of Mt Olive
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.893, -84.052

A tree was downed on State Route 774.

Flood, Clermont

When
January 3, 7:30 AM EST to 9:30 AM EST
Where
Clermont County, Moscow to 0.29 mi NNW of Moscow
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.850, -84.220

High water was reported near the intersection of State Route 743 and U.S. 52.

Thunderstorm Wind, Scioto

When
January 3, 8:10 AM EST to 8:12 AM EST
Where
Scioto County, 1.24 mi WNW of Owensville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.859, -83.050

A tree was downed on Duck Run Road.

Flood, Brown

When
January 3, 9:30 AM EST to 11:30 AM EST
Where
Brown County, 0.78 mi NE of Locust Ridge to 0.82 mi NE of Locust Ridge
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.989, -84.012

Kress Road was closed due to high water.

Flash Flood, Adams

When
January 3, 9:45 AM EST to 10:45 AM EST
Where
Adams County, 0.54 mi W of Bentonville to 0.93 mi W of Bentonville
Cause
Heavy Rain
Property damage
$6,000
Reported by
State Official
Coordinates
38.750, -83.610

A few vehicles were stranded in high water near the intersection of State Routes 41 and 136.

Flood, Adams

When
January 3, 9:45 AM EST to 11:30 AM EST
Where
Adams County, 1.81 mi ESE of Fairview to 1.2 mi N of Bentonville
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.794, -83.597

State Route 136 was closed due to high water between State Routes 41 and 125.

Flood, Scioto

When
January 3, 10:00 AM EST to 12:00 PM EST
Where
Scioto County, 2.84 mi WSW of Youngs to 3.21 mi ENE of Rarden
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.879, -83.246

High water was reported in the Rarden area.

Flood, Brown

When
January 3, 10:00 AM EST to 11:30 AM EST
Where
Brown County, 1.62 mi W of Levanna to 1.93 mi W of Levanna
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.770, -83.910

High water was reported on U.S. 52 between Higginsport and Ripley.

Flood, Pike

When
January 3, 2:30 PM EST to 4:30 PM EST
Where
Pike County, 1.24 mi ENE of Ladd to 1.57 mi ENE of Ladd
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.987, -83.149

Skidmore Hollow Road was closed due to high water.

Flood, Pike

When
January 3, 2:30 PM EST to 4:30 PM EST
Where
Pike County, 1.92 mi E of Givens to 1.8 mi ENE of Givens
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.046, -82.884

Carrs Run Road was closed due to high water.

Flood, Adams

When
January 3, 4:30 PM EST to 6:30 PM EST
Where
Adams County, 1.75 mi NE of Putenneyville to 1.27 mi NE of Scrub Ridge
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.720, -83.360

Several roads throughout the county remained closed due to high water.

Flood, Scioto

When
January 3, 4:30 PM EST to 6:30 PM EST
Where
Scioto County, 1.48 mi NNE of Rarden to 1.35 mi NNE of Duke
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.940, -83.220

Several roads throughout the county remained closed due to high water.

Flood, Pike

When
January 3, 7:00 PM EST to 8:30 PM EST
Where
Pike County, 2.77 mi WNW of Idaho to 2.69 mi SSE of Morgantown
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.090, -83.180

High water was reported along Red Bridge Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1063397, 1063416, 1063417, 1063398, 1063418, 1063401, 1063396, 1064547, 1063402, 1063404, 1063407, 1063408, 1063409, 1063411, 1063412.